Indiana, 2019

Damaging Winds in Indiana, June 30, 2019

June 30, 2019 · NWS LMK · 11 events in 9 counties and zones

On June 30th, temperatures reached the low 90s with dewpoints neared 70. The area saw little inhibition.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On June 30th, temperatures reached the low 90s with dewpoints neared 70. The area saw little inhibition. Thunderstorms started forming in areas covered by cumulus. Once these storms got going, outflow boundaries continued to propagate new cell formation and growth. The result was severe thunderstorm damage that affecting southern Indiana by knocking power and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 1:28 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 30, 1:28 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
228 PM EDT Sun Jun 30 2019

.Short Term...(This evening through Monday)
Issued at 215 PM EDT Sun Jun 30 2019

Have a couple of things to watch for in the near term. First will be
the strength of scattered to numerous storms forming over the next
several hours. Temperatures have gotten into the low 90s at each of
our climate sites. With dewpoints around 70 and model and AMDAR
soundings showing little if any inhibition, expect cells to start
popping along axis where cumulus field has formed...running from
Scottsburg, IN to Crestwood and Nicholasville in KY. Outflow
boundaries will take over after that, with a general westward drift
in coverage this evening.

The second issue will be storms, now over the WI/IL border, dropping
in late this evening/overnight. Most hi-res guidance has these cells
dying off before they get here, as our environment likely will get
worked over by this afternoon/evening's convection. Still cannot
rule out some elevated cells or even just cloud cover lingering into
the overnight period.

Lastly, moisture from rain falling in the evening and light winds
overnight should lead to some fog formation. Have highlighted area
river valleys for areas of fog, but have patchy fog wording
elsewhere. Guidance is not coming in overly dense with this
fog...and it's not the time of year for dense fog to form
either...but will watch for development overnight.

&&

.Long Term...(Monday night through Sunday)
Updated at 225 PM EDT Sun Jun 30 2019

Unsettled conditions are expected to continue throughout the work
week, as a upper level trough to our north moves through the Great
Lakes region. Isolated to scattered showers/storms will be possible
across much of our area Tuesday through Thursday, especially with
the aid of diurnal heating and any outflow boundaries that head
south into our region. Fortunately, these showers/storms will be
short lived, so not expecting much in the way of rainfall totals.
Highs during the work week are forecast to remain in the upper 80s
to lower 90s. However, dewpoints in the mid to low 70s will cause
heat index values to climb into the upper 90s. Summer is definitely
coming in HOT!

As we head into the weekend, precip chances really begin to ramp up
as a cold front extending southwest from Ontario into Iowa begins
diving southeast into our region. As a result, showers will be
likely ahead of this boundary. While model soundings show plenty of
instability, shear values are lacking, which will cause any
organized convection to be limited. Highs are forecast to cool of
slightly this weekend with values reaching the mid to upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 100 PM EDT Sun Jun 30 2019

Generally have a west wind at the terminals now, but expect more
variable conditions with gusts in afternoon storms, first over the
SDF/LEX terminals mid afternoon and then HNB and perhaps BWG into
the evening hours. That rainfall could help to make for fog around
daybreak at each of the sites, so have MVFR conditions for now, but
conditions could be worse.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...SSC
Aviation...RJS
Hazardous weather outlook, Jun 30, 11:00 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1200 PM EDT Sun Jun 30 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1200 PM EDT Sun Jun 30 2019 /1100 AM CDT Sun Jun 30 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening. These storms could produce locally strong wind gusts, small
hail, brief heavy rainfall, and lightning. A few storms may become
severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue this week with chances for
showers and storms each day. Some storms could be strong with gusty
winds and dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong or damaging winds and any hail
today.

AMS/EBW/RJS

In the hours before

Special weather statement, Jun 30, 1:33 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Sun Jun 30 2019

KYZ035-036-301900-
Scott-Franklin-
233 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SCOTT AND
NORTHEASTERN FRANKLIN COUNTIES...

At 232 PM EDT, a strong thunderstorm was located 11 miles northeast
of Frankfort, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Stamping Ground, Longlick, Skinnersburg, Duval, Woodlake,
Switzer, Elmville, Minorsville and Shiff.

LAT...LON 3824 8455 3819 8478 3835 8482 3835 8481
      3834 8479 3835 8475 3837 8471 3839 8468
TIME...MOT...LOC 1832Z 337DEG 16KT 3833 8473

SSC
Special weather statement, Jun 30, 2:09 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
309 PM EDT Sun Jun 30 2019

INZ079-KYZ032-301945-
Jefferson-Trimble-
309 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND NORTH
CENTRAL TRIMBLE COUNTIES...

At 309 PM EDT, a strong thunderstorm was located 11 miles north of
Madison, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Milton, Dupont, Middlefork, Canaan, North Madison, Ringwald,
Manville, China and Belleview.

LAT...LON 3885 8520 3881 8520 3874 8532 3874 8533
      3873 8533 3869 8540 3891 8553 3891 8529
TIME...MOT...LOC 1909Z 323DEG 24KT 3890 8542

SSC
Special weather statement, Jun 30, 2:41 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
341 PM EDT Sun Jun 30 2019

INZ079-KYZ032-302015-
Jefferson-Trimble-
341 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND
NORTHWESTERN TRIMBLE COUNTIES...

At 341 PM EDT, a strong thunderstorm was located near Madison, moving
south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Hanover, Smyrna, Milton, Middlefork, North Madison,
Ringwald, Hanover Beach, Belleview and Wirt.

LAT...LON 3874 8529 3874 8533 3873 8533 3868 8528
      3867 8532 3865 8551 3886 8550 3888 8539
TIME...MOT...LOC 1941Z 350DEG 17KT 3878 8541

SSC
Special weather statement, Jun 30, 3:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM EDT Sun Jun 30 2019

KYZ057-302045-
Madison-
409 PM EDT Sun Jun 30 2019

...GUSTY THUNDERSTORMS NEAR RICHMOND...

At 408 PM EDT, radar indicated strong thunderstorms from near Harris
Ferry to near Richmond. Movement was southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Richmond, Berea, Silver Creek, Caleast, Duluth, Peytontown, Moberly,
Bighill, Panola and Kingston.

If outdoors, seek shelter inside a building.

LAT...LON 3774 8410 3772 8410 3769 8409 3768 8410
      3767 8409 3764 8413 3757 8409 3756 8416
      3752 8420 3752 8430 3764 8442 3783 8421
      3779 8409 3778 8411 3777 8408 3776 8409
      3774 8408
TIME...MOT...LOC 2008Z 309DEG 22KT 3779 8420 3767 8431

13

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 30, 3:20 PM EST
Where
Jefferson County, 1.48 mi S of Kent
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.709, -85.529

A tree was reported down along State Road 62 and State Road 356.

Thunderstorm Wind, Clark

When
June 30, 4:04 PM EST
Where
Clark County, 0.71 mi SW of New Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.563, -85.559

Power lines blew down along Nabb New Washington Road.

Thunderstorm Wind, Scott

When
June 30, 4:10 PM EST to 4:15 PM EST
Where
Scott County, 0.88 mi NW of Scottsburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.690, -85.780

Trees were reported down throughout Scott County, Indiana.

Thunderstorm Wind, Washington

When
June 30, 6:18 PM EST
Where
Washington County, 1.52 mi W of Becks Mill
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.530, -86.178

A tree blew down on Borden Road.

Thunderstorm Wind, Harrison

When
June 30, 6:27 PM EST to 6:30 PM EST
Where
Harrison County, 2.2 mi ESE of Hancock
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.371, -86.141

Trees were reported down along Hancock Chapel Road.

Thunderstorm Wind, Orange

When
June 30, 6:28 PM EST to 6:29 PM EST
Where
Orange County, 0.72 mi SE of Orleans
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.661, -86.442

Trees blew down along Highway 337 in Orleans.

Thunderstorm Wind, Harrison

When
June 30, 6:37 PM EST to 6:39 PM EST
Where
Harrison County, 1.94 mi NNW of Dogwood
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.127, -86.089

Trees blew down along Lake Road and Highway 337.

Thunderstorm Wind, Orange

When
June 30, 6:43 PM EST to 6:45 PM EST
Where
Orange County, 0.69 mi N of Paoli
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.560, -86.470

Trees were reported down in Paoli, Indiana.

Thunderstorm Wind, Dubois

When
June 30, 6:45 PM EST to 6:47 PM EST
Where
Dubois County, 1.75 mi SSW of Dubois
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.427, -86.814

Power lines were reported down along Jasper Dubois Road.

Thunderstorm Wind, Crawford

When
June 30, 7:00 PM EST to 7:04 PM EST
Where
Crawford County, 0.51 mi NE of Taswell
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.335, -86.563

Trees and power lines were reported down in Taswell, Indiana.

Thunderstorm Wind, Perry

When
June 30, 7:25 PM EST to 7:30 PM EST
Where
Perry County, Terry
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.080, -86.630

Numerous trees were reported down across Perry County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841351, 841353, 841354, 841356, 841357, 841359, 841360, 841361, 841367, 841368, 841369.